Medication linked to councilwoman drew FDA warning in 2009


So many problems had arisen with the smoking cessation drug Zyban that in 2009 the Food and Drug Administration sent out warnings about the medication to both consumers and health care professionals.

Some people who had taken the drug, the FDA reported on July 1, 2009, became hostile and agitated and "have reported experiencing unusual behavioral changes, have become depressed or have had their depression worsen, or have had thoughts about suicide or dying; some have attempted suicide" either while using the drug or "after they stopped."

Two weeks after Mesquite City Councilwoman Donna Fairchild told people she stopped taking Zyban, police believe she fatally shot her husband and then killed herself.

Authorities have not suggested that the drug, which is also marketed as the anti-depressant Wellbutrin, could have played a role in the tragedy, which has Mesquite residents wondering how such out-of-character behavior by a well-liked public figure could have occurred.

"It would be quite a stretch to conclude that the drug caused that behavior," said Dr. Ole Thienhaus, chairman of the department of psychiatry at the University of Nevada School of Medicine. "But you can never say zero, zilch, nothing when it comes to how somebody reacts to something."

On Wednesday Clark County Assistant Coroner John Fudenberg said the drug, which generically is known as bupropion, "is something we screen for."

But he also said that under Nevada law toxicology reports aren't available to the public, only to law enforcement and legal next of kin.

Fudenberg did say, however, that if the drug is seen as a major contributing factor in the deaths, it would be listed on the death certificates, which are public record.

It was after a Jan. 11 council meeting that Fairchild told friends that she had stopped taking Zyban. She had started a smoking cessation class in October, so it's possible she could have been on the drug for more than three months.

Thienhaus, who said he has prescribed Wellbutrin to patients with depression, said he knows of no study that shows stopping the drug causes violent behavior.

"There's quite a difference between an association and causality," he said, pointing out that Zyban and Wellbutrin are "exactly the same drug."

As with all antidepressants, Thienhaus said medical professionals warn that studies have shown that for a small number of people who take antidepressants it is possible that they may experience suicidal thoughts and attempts.

"The number of actual attempts and suicides is so small that no study can say antidepressants actually cause them," he said.

Despite the relative safety of antidepressants, some studies have suggested that they may have unintentional effects on some people, especially adolescents and young adults. In 2005 and 2007, the FDA adopted warning label on antidepressant medications to alert the public about the potential increased risk of suicidal thinking or attempts in children and adolescents taking antidepressants. One warning emphasizes that patients of all ages taking antidepressants should be closely monitored, especially during the initial weeks of treatment.

The Review-Journal reported Thursday that a close friend said that Fairchild, 52, "seemed fine" in the hours before she killed her husband and herself.

"She was not despondent," according to the friend, Melanie Giarratana of Mesquite. "She was not lethargic. I had no indication anything was wrong."

Thienhaus says people should not be surprised if the reason for what happened never is known.

"Sometimes we just don't know what drives people to do something like this," he said.

Contact reporter Paul Harasim at pharasim@reviewjournal.com or 702-387-2908.

 

Rules for posting comments

Comments posted below are from readers. In no way do they represent the view of Stephens Media LLC or this newspaper. This is a public forum. Read our guidelines for posting. If you believe that a commenter has not followed these guidelines, please click the FLAG icon next to the comment.